Illinois, 2017

Tornado and Hail in Illinois, April 5, 2017

April 5, 2017 · NWS PAH · 5 events in 4 counties and zones

Scattered storms increased during the afternoon as solar heating destabilized the atmosphere. A surface low pressure center between St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$95,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Scattered storms increased during the afternoon as solar heating destabilized the atmosphere. A surface low pressure center between St. Louis, MO and Quincy, IL tracked east-northeastward during the afternoon. Storms increased along and near a warm front that extended east-southeast from the low into southeast Illinois. Surface dew points in the 50's spread northeastward beneath cold mid-level temperatures aloft. The atmosphere became sufficiently unstable for severe storms, with capes approaching 1000 j/kg. Wind fields aloft were quite strong as a belt of 80-knot winds at 500 mb progressed northeast into the Tennessee Valley. The strong wind shear facilitated several severe storms, including a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 5, 6:42 AM CST, 6 hours 28 minutes earlier.

Area forecast discussion, Apr 5, 6:42 AM CST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
742 AM CDT Wed Apr 5 2017

.UPDATE...
Issued at 739 AM CDT Wed Apr 5 2017

For aviation section.

&&

.SHORT TERM...(Today through Friday night)
Issued at 321 AM CDT Wed Apr 5 2017

Still looks as though areas east of the MS River will need to be
monitored this afternoon for the possibility of severe
thunderstorm development.

A rather complex pattern is underway early this morning, with
convection moving east across southern IL and a left over outflow
boundary moving east ahead of the storms and stretching from
southern IL down into wrn KY/TN. This convection is expected to
decay this morning as a surface trof begins to shift east into se
MO. Will be interesting to see how quickly the air mass can
recover along the mid MS River Valley before the trof moves
through that region late morning/midday. Confidence is fairly low
with this scenario. Confidence is a bit higher that our far
eastern areas may develop instability early this afternoon ahead
of the surface feature. Highly sheared environment will likely be
in place as a mid level trof pushes east toward the MS River. If
storms can get going before the surface trof moves through our
eastern counties, there is a fairly high chance we could see some
discrete super cells develop, with the possibility of all gammits
of severe, including a risk of an isolated tornado or two. Higher
severe/tornado threats will lie just east of our area later this
afternoon.

Chilly Canadian high pressure will then move east into the region
as we move into the latter part of the work week. Thursday looks
cloudy, windy and chilly as a secondary short wave rotates
southeast around the main H50 trof axis. Think models are too
rapid to get rid of cloud cover and hence too warm with max temps
Thu afternoon. Very common model bias with a "wrap around" cloud
environment. Believe the GFS MOS is at least 5-8 degrees too warm.
I-64 region may not get out of the mid 40s with other locations
struggling to reach 50 or so.

Clearing should finally occur Thu night/Fri as the sfc high moves
in closer to the region. Next concern will lie with patchy frost
possibility Friday night as the high pressure ridge moves
overhead. Hover, with the center of the high expected to pass to
our south, we may keep just enough wind stirred up to preclude
frost development.

.LONG TERM...(Saturday through Tuesday)
Issued at 354 AM CDT Wed Apr 5 2017

Long term will start off dry with high pressure drifting off to
our east Saturday. This will allow for things to begin to warm up
as winds eventually become more southerly and increase. May end up
seeing some warm advection cloudiness Saturday, but do not think
we will see any precip out of them at this time. Bigger warm up
should come Sunday, with more in the way of sunshine and afternoon
temps back into the mid 70s.

Next cold front will be moving southeast toward the Ohio Valley as
we head into early next week. Will begin to bring lower
shower/thunderstorm chances back in for Monday, in the warm
sector, but chcs will increase dramatically Tuesday as the moves
actually moves into the forecast area.

&&

.AVIATION...
Issued at 1151 PM CDT Tue Apr 4 2017

With the approach and passage of a front, except for possible
MVFR conditions along with isolated to scattered TSRA, mainly
afternoon east of the Mississippi River VFR conditions should
prevail through mid afternoon outside of thunderstorms, then MVFR
cigs will move in tonight behind a strong cold front. Variable
winds AOB 5 knots early will become southwest with gusts up to
25-30 knots. In the wake of the front tonight, winds will veer
around to the northwest remain gusty.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...GM
AVIATION...GM
Hazardous weather outlook, Apr 5, 4:17 AM CST, 8 hours 53 minutes before
Hazardous Weather Outlook...corrected typos
National Weather Service Paducah KY
517 AM CDT Wed Apr 5 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
517 AM CDT Wed Apr 5 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a risk of severe thunderstorms this afternoon in areas
east of the Mississippi River. Higher chances will exist from the
Pennyrile region of western Kentucky northward into adjacent
portions of southwest Indiana and the Wabash River Valley of
southeast Illinois. Damaging wind gusts, hail and even an isolated
tornado or two are all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be a chance for some scattered frost Friday night over
many locations east of the Mississippi River if surface winds
manage to go calm.

Thunderstorm chances return Monday and especially next Tuesday.
Some severe storms cannot be ruled out, but lightning and heavy
rainfall seem more likely at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to activate this afternoon over
western Kentucky, southwest Indiana and southern Illinois.

In the hours before

Special weather statement, Apr 5, 8:16 AM CST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service Paducah KY
916 AM CDT WED APR 5 2017

KYZ003>006-051445-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
916 AM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARLISLE...MCCRACKEN...
EASTERN BALLARD AND NORTHERN GRAVES COUNTIES UNTIL 945 AM CDT...

At 915 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Lovelaceville, or 11 miles northwest of Mayfield,
moving northeast at 60 mph. Radar indicated this storm, and another
one closer to Lovelaceville, might be producing small hail.

Dime size hail and wind gusts up to 50 mph will be possible with
these two storms, as they move into McCracken and Graves counties.

Locations impacted include...
Paducah, La Center, Reidland, Lone Oak, Massac, Hendron,
Woodlawn-Oakdale, West Paducah, Lovelaceville, Kevil, Lowes, Fancy
Farm and Symsonia.

LAT...LON 3674 8882 3677 8882 3677 8884 3697 8894
      3722 8902 3723 8900 3723 8892 3718 8880
      3714 8873 3714 8870 3711 8861 3703 8852
      3702 8849 3683 8849 3672 8881
TIME...MOT...LOC 1415Z 225DEG 54KT 3687 8878
Special weather statement, Apr 5, 8:29 AM CST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
929 AM CDT WED APR 5 2017

ILZ090-091-094-KYZ005-007-010-015-051500-
Massac IL-Pope IL-Hardin IL-McCracken KY-Crittenden KY-Webster KY-
Livingston KY-
929 AM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...MASSAC...POPE...
LIVINGSTON...CRITTENDEN...EASTERN MCCRACKEN AND SOUTHWESTERN WEBSTER
COUNTIES UNTIL 1000 AM CDT...

At 929 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Metropolis to near Woodlawn-Oakdale. Movement
was northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Metropolis, Marion, Calvert City, Sturgis, Reidland, Rosiclare,
Brookport, Salem, Golconda, Burna, Ledbetter, New Columbia, Dixon
Springs, Joy, Woodlawn-Oakdale, Grand Rivers, Joppa, Cave-In-rock,
Smithland and Elizabethtown.

LAT...LON 3710 8859 3723 8893 3734 8890 3734 8871
      3760 8871 3760 8818 3751 8806 3755 8800
      3747 8798 3748 8793 3744 8794 3742 8785
      3738 8781 3723 8808 3716 8812 3713 8821
      3699 8822 3707 8837 3702 8848 3694 8849
TIME...MOT...LOC 1429Z 221DEG 65KT 3716 8868 3699 8859
Local storm report, Apr 5, 10:06 AM CST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1106 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             EAST CAPE GIRARDEAU     37.30N 89.50W
04/03/2017  E1.25 INCH       ALEXANDER          IL   PUBLIC

            QUARTER TO HALF-DOLLAR SIZED HAIL.

&&

DB
Local storm report, Apr 5, 10:33 AM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CDT WED APR 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     PERRYVILLE              37.73N 89.87W
04/05/2017                   PERRY              MO   LAW ENFORCEMENT

            STREET SIGN AND TREE LIMBS BLOWN DOWN...ITEMS SUCH AS
            TRASH CANS AND WINDOW PLANTERS DISPLACED. ONE ENTIRE TREE
            WAS BLOWN DOWN.

&&

DB
Special weather statement, Apr 5, 12:18 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
118 PM CDT WED APR 5 2017

ILZ075-080-081-084-085-088-089-092-093-KYZ001-003-MOZ076-086-087-
110>112-114-051915-
Jackson IL-Union IL-Johnson IL-Perry IL-Alexander IL-Franklin IL-
Williamson IL-Jefferson IL-Pulaski IL-Carlisle KY-Fulton KY-
Bollinger MO-Cape Girardeau MO-Mississippi MO-Stoddard MO-
New Madrid MO-Scott MO-Perry MO-
118 PM CDT WED APR 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR UNION...PULASKI...JEFFERSON...
JOHNSON...ALEXANDER...FRANKLIN...PERRY...WILLIAMSON...JACKSON...
WESTERN FULTON...WEST CENTRAL CARLISLE...MISSISSIPPI...SCOTT...
BOLLINGER...PERRY...NEW MADRID...STODDARD AND CAPE GIRARDEAU COUNTIES
UNTIL 215 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delta, or near Chaffee, moving northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Numerous other storms across southeast Missouri and
southwest Illinois are likewise capable of producing small hail and
strong wind gusts.

Locations impacted include...
Cape Girardeau, Carbondale, Marion, Sikeston, Mount Vernon, Jackson,
Herrin, Perryville, West Frankfort, Murphysboro, Dexter, Benton, Du
Quoin, Charleston, Pinckneyville, Carterville, Scott City, Anna,
Johnston City and Portageville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3639 8997 3663 8996 3663 9015 3688 9026
      3704 9011 3764 9015 3787 8994 3780 8967
      3822 8959 3821 8915 3847 8914 3847 8870
      3734 8871 3730 8897 3707 8918 3651 8926
      3657 8939 3646 8947 3658 8955 3634 8954
TIME...MOT...LOC 1818Z 227DEG 61KT 3714 8976

The radar

The Paducah radar (KPAH), 78 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Williamson

When
April 5, 1:10 PM CST to 1:11 PM CST
Where
Williamson County, 5.1 mi SW of Carterville to 5.02 mi SW of Carterville
Rating
EF1
Path length
0.1 mi
Path width
25 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
37.700, -89.149

A brief EF-1 tornado touched down, damaging two residences and taking down a few trees. The first residence received minor shingle damage, and there was substantial roof damage at the second residence. Insulation and building debris was blown several hundred yards. The small tornado was captured on security camera video at a very close distance, less than 50 yards away. Peak winds were estimated near 105 mph. A trained spotter reported a rotating wall cloud south of Carbondale shortly before the tornado occurred.

Hail, Saline

When
April 5, 1:21 PM CST
Where
Saline County, Galatia
Measured
0.88 in hail
Reported by
Public
Coordinates
37.830, -88.620

Hail, Williamson

When
April 5, 1:30 PM CST
Where
Williamson County, Herrin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.800, -89.030

Hail, Hamilton

When
April 5, 2:22 PM CST
Where
Hamilton County, Mc Leansboro
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.100, -88.530

A television weather station viewer submitted a picture of hail slightly larger than quarter-size.

Thunderstorm Wind, White

When
April 5, 2:33 PM CST to 2:34 PM CST
Where
White County, Enfield
Measured
78 kt (90 mph) estimated gust
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
38.100, -88.330

A downburst with peak winds estimated near 90 mph tracked through Enfield from southwest to northeast. Dozens of trees and large limbs were blown down, primarily within the city limits. Some minor roof damage occurred at several houses, an apartment building, and a school. A section of the covering of the school roof, approximately 60 to 100 feet in length, was blown off. Power lines were down. A carport was blown away and wrapped around a tree. A large tarp was torn off a very large grain pile. The most intense tree damage was in the city park, where several large hardwood trees up to four feet in diameter were uprooted. The damage path extended from the western city limit to the eastern city limit, a distance of about 1.2 miles. The width of the microburst averaged 600 yards.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyThe tornado archive for Illinois, 2017Warnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685054, 685052, 685060, 685053, 685056.